My primary care doctor gave me a diagnosis of Lupus and sent me to a Rhuemetologist. I have an appointment on Thursday. My ANA was negative but I have a positive DNA ds test of 80 and elevated sed rate. I was hoping it wouldn't be true but the more I read about Lupus the more some things make sense. Like when I had a sunburn several years and 3 months after the sunburn was gone I had this terrible rash. I am REALLY tired all the time, joint pain, regular headaches, brain fog (which I have attributed to ADD), and even when I do protect my skin from the sun and wear sunsreen ( I never spend the day outised without a hat since I am losing my hair), my skin will still be very sensitive......like I have a slight sunburn even though my skin isn't even the slightes bit of pink. I do have slight redness on my face - actroos my cheekc, but had always assumed I was just developing rosacia. I have big problems with muscle cramps in my feet and toes, Anyone else have symptoms similar? I am very nervous about this diagnosos and not sure what to expect from here on out.
I can understand your apprehensions and hence am adding some information for you. The American College of Rheumatology (ACR) has identified 11 characteristics that should be present for diagnosis of SLE or lupus and it is important that at least 4 of the characteristics should be present for a confirmed diagnosis. This includes serositis (pleurisy or pericardiatis, since you had bronchial infection, ask your doctor to check for pleurisy or inflammation of lining of lung), mouth ulcer, low WBC or leucopenia/anemia (hemolytic)/thrombocytopenia/lymphopenia, arthritis, kidney involvement, high ANA, finding of Smith Antibody (Anti-Smith)/ dsDNA/ antiphospholipid antibodies (anticardiolipin immunoglobulin G [IgG] or immunoglobulin M [IgM] or lupus anticoagulant), neurological features like seizures and psychosis, discoid rash and malar rash. From your post I can identify two symptoms—high ANA and arthritis. Hence talk to your rheumatologist regarding this, maybe there are more symptoms and further antibody testing is needed. Definitely the possibility of hypothyroidism and diabetes should be looked at. Both can cause peripheral neuropathies. SLE can also cause peripheral neuropathy along with autoimmune mypopathy or pain in muscles and hence all diagnostic criteria for SLE should be worked up as explained.
Most people with Lupus lead a normal life and are well managed by drugs. These include NSAIDS, antimalaria drugs, steroids and immune-suppressants. You may need to avoid direct exposure to sun. Please discuss this with your rheumatologist in detail. Take care!
Hi, so sorry to hear of your diagnosis. I too would encourage you to stay out of the sun and wear a good sunscreen. Some pointers to help deal with lupus is try to get plenty of good, restful sleep. Take care of yourself. Stop and rest when you start to feel tired. I know some days you might feel better and...oh, you've got all the stuff that went undone has piled up. It always back-fires when you push yourself beyond what you should. Also, try to stay away from sugar, the best you can. And lastly, try to have a good attitude. A positive attitude goes a long way. I don't know what medicine they are putting you on, but I know Plaquinel has helped me tremendously. But it didn't help overnight. It took a few weeks before I saw the slightest improvement. But at each step out of that pit, I thanked God for that.
Praying for you as I know it can be very scarry getting dx w/ something serious. But be assured that many people go on to live productive lives. So be patient with the medicine and keep your head up.
Thank you. My Rhuematologist did confirm Lupus and I am on Plaquenil now ans well as Imiran (sp?). I have to always have my head covered and wear sunscreen. She doesn't want me going from my car to a building with out a hat or umbrella to protect my head from the sun. She said I amy even have to wear a hat when under flourescent lighting. Which means almost always since I work under flourescent lighting. I will do whatever it takes to be healthier. I found a good doctor that I trust and that helps a great deal!
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.